Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 154, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 10, 2021, 7:28 PM CDT for Mitchell County, Osborne County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2021, 7:28 PM CDT (00:28 UTC)
- Expired
- Aug 10, 2021, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Mitchell County, KS, Osborne County, KS
The radar
The Grand Island radar (KUEX), 117 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 8:10 PM CDT | HAIL 1 | 1 S Hunter, KS | PENNY TO QUARTER SIZE HAIL AND 50 MPH WINDS ESTIMATED JUST SOUTH OF HUNTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 2566 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
049
WUUS53 KGID 110028
SVRGID
KSC123-141-110115-
/O.NEW.KGID.SV.W.0154.210811T0028Z-210811T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
728 PM CDT Tue Aug 10 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southwestern Mitchell County in north central Kansas...
Southeastern Osborne County in north central Kansas...
* Until 815 PM CDT.
* At 728 PM CDT, a severe thunderstorm was located near Luray, or 12
miles north of Russell, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Tipton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3940 9878 3940 9815 3922 9825 3922 9849
3913 9849 3913 9897
TIME...MOT...LOC 0028Z 213DEG 33KT 3906 9877
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Heinlein1 follow-up statement
172
WWUS53 KGID 110104
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
804 PM CDT Tue Aug 10 2021
KSC123-141-110115-
/O.CON.KGID.SV.W.0154.000000T0000Z-210811T0115Z/
Mitchell KS-Osborne KS-
804 PM CDT Tue Aug 10 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN MITCHELL AND SOUTHEASTERN OSBORNE COUNTIES...
At 804 PM CDT, a severe thunderstorm was located near Hunter, or 21
miles northwest of Lincoln, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tipton, Hunter and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3940 9815 3922 9825 3922 9849 3913 9849
3913 9877 3940 9862
TIME...MOT...LOC 0104Z 229DEG 29KT 3923 9848
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:00 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 10, 7:00 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
700 PM CDT Tue Aug 10 2021
.DISCUSSION...(This evening through Tuesday)
Issued at 356 PM CDT Tue Aug 10 2021
So far turning out to be another dry day today for most locations,
though highs are struggling a bit due to cloud cover and had to be
lowered a degree or two. This also means that the Heat Advisory is
struggling to be realized today as well, but any breaks in cloud
cover would allow for temperatures to rise. This lends itself to
keeping the advisory in place. With regards to precip, so far we
have seen a few isolated, weak showers across our KS counties,
though not as many as originally anticipated. The surface front has
made it's way to just southeast of the area, though it can be
difficult to discern at times as this front is slightly more
diffuse. Convection has been focused mainly to the south of our CWA
along the I-70 corridor today where the front is roughly located.
The rest of the day looks to be a bit more of a toss up precip wise.
Models are initialized really poorly and haven't been handling
precip very well today. Overall still expecting very little in terms
of precip tonight. Nothing widespread is expected, in fact anything
that does crop up will be very isolated in nature and mainly across
north central KS. Should a storm or two pop up there is the
potential that they could become strong to severe. Models showing no
shortage of instability and and good mid level lapse rates across
the area. However, models show that we will remain fairly capped
through the evening due to warm midlevel temperatures and a lack
of better forcing.
Wednesday and most of the daytime on Thursday are expected to be dry
and hot again. Aloft we remain under fairly zonal flow and
transitioning to weak northwest flow tomorrow night. Tomorrow will
be the hottest day of the forecast with highs in the mid 90s across
our NE counties, and in the upper 90s to low 100s in our KS
counties. Have issued a Heat Advisory for a few of our KS counties
for tomorrow afternoon. Heat indices exceeding 105 degrees are
forecast within the advisory area. The actualization of the heat
tomorrow will largely depend on frontal placement in the
afternoon, as moisture will pool along the front and increase
dewpoints.
Thursday, an upper level trof is situated over the Great Lakes
region with a sfc cold front extending from the Great Lakes through
the Plains. This front will move through the area on Thursday, this
time bringing cooler temperatures, along with the chance for more
showers and storms. Late in the day on Thursday precip chances start
to ramp up as storms are likely to form along the front. Chances
continue to increase and become more widespread Thursday night. Some
of these storms may be strong to severe.
Friday's highs are expected to be back down into the lower 80s and
closer to normal for this time of year. The remainder of the
forecast is characterized by periodic chances for showers and
thunderstorms as various shortwaves aloft push through. Models
diverge slightly after Sunday and so the exact timing of when we
could see precip in these outer periods is still up for debate.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 656 PM CDT Tue Aug 10 2021
VFR conditions are forecasts. Could be some isolated stratus
toward dawn, but not enough to warrant much of a mention in the
forecast. Cold front passage by Wednesday afternoon should shift
winds to have a north component and remain light.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 9 PM CDT this evening for NEZ086-087.
KS...Heat Advisory until 9 PM CDT this evening for KSZ006-007-018-019.
Heat Advisory from 1 PM to 9 PM CDT Wednesday for KSZ007-017>019.
&&
DISCUSSION...Shawkey
AVIATION...HeinleinHazardous weather outlook, Aug 10, 4:00 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 400 PM CDT Tue Aug 10 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 400 PM CDT Tue Aug 10 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late This Afternoon and Tonight. A few isolated thunderstorms may redevelop late this afternoon and evening primarily southeast of a line from Hebron Nebraska to Stockton Kansas. Should thunderstorms redevelop, there is the potential some could be strong to marginally severe. The primary threats would be wind gusts to 60 mph and hail to the size of quarters. The Heat Advisory remains in effect through early evening for areas along and southeast of a line from Smith Center, KS to Hebron, NE. Heat index values of 100 to 105 degrees are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat index values may once again top out near 100 degrees in north central Kansas and along the Highway 81 corridor in Nebraska on Wednesday. Portions of north central Kansas may reach or exceed 105 degrees, and a Heat Advisory is in effect from 1 PM to 9 PM. Chances for thunderstorms return Thursday afternoon and evening and will persist off and on again across portions of the outlook area through Monday. Some of the storms on Thursday may be strong to marginally severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any strong wind and hail from possible storms late this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:15 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 45 min |
| Aug 10, 9:01 PM CDT | Special Weather Statement | GID | Mitchell | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.